Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 180, NWS Louisville, KY

May 15, 2003Breckinridge County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 15, 2003, 3:50 AM CDT for Breckinridge County, Kentucky. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 3:50 AM CDT (08:50 UTC)
Expired
May 15, 2003, 4:45 AM CDT
In force
55 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Breckinridge County, KY

The radar

The Louisville radar (KLVX), 51 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS53 KLMK 150850
SVRLMK
KYC027-150945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 AM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 445 AM CDT

* AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MCQUADY...OR ABOUT 29 MILES SOUTHEAST OF
  ROCKPORT...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROFF AROUND 355 AM CDT
  HARDINSBURG AROUND 400 AM CDT
  HARNED AROUND 405 AM CDT
  GARFIELD AROUND 415 AM CDT
  CUSTER...WEBSTER...DYER AROUND 420 AM CDT
  IRVINGTON AROUND 425 AM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3761 8660 3777 8666 3790 8630 3780 8617
          3769 8625

$$

STUREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:40 AM CDT, 10 minutes earlier.

Area forecast discussion, May 15, 3:40 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 AM EDT THU MAY 15 2003

SCATTERED STRONG TO SEVERE THUNDERSTORMS ONGOING THIS MORNING.
STORMS HAVE BEEN STRENGTHENING IN RESPONSE TO APPROACHING UPPER
LEVEL LOW MOVING INTO THE GREAT LAKES. ALSO UPPER WIND MAX DROPPING
SOUTHEAST ACROSS MISSOURI IS RESULTING IN INCREASED UPPER LEVEL
DIVERGENCE MOVING ACROSS NORTHERN HALF OF FA EARLY THIS MORNING.
WILL HAVE TO MENTION STRONG THUNDERSTORMS EARLY THIS MORNING THEN
DIMINISHING. ANOTHER ROUND OF THUNDERSTORMS POSSIBLE THIS AFTERNOON
AS FRONT APPROACHES AND AFTERNOON HEATING PROVIDES AND UPPER
DIVERGENCE PROVIDES TRIGGER.

MODELS GENERALLY SIMILAR AND WILL COMPROMISE ON AREAS WHERE
DIFFERENCES OCCUR.

...SHORT TERM...

AS MENTIONED ABOVE WILL HAVE TO KEEP THUNDERSTORMS IN FCST TODAY
THEN DIMINISH TONIGHT AS FRONT DROPS SOME SOUTH AND UPPER SYSTEM
MOVES TO THE EAST RESULTING IN DRYING. NEXT LOW PRESSURE AREA
APPROACHES ON FRIDAY SHOWERS/THUNDERSTORMS WILL GRADUALLY SPREAD
BACK OVER FA FRIDAY AND FRIDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH THE WEEKEND.
HAVE STAYED PRETTY CLOSE TO GFS MOS GUIDANCE FOR TEMPERATURES AND
BLENDED IN WITH SURROUNDING OFFICES FOR TEMPS AND POPS.

LONGER TERM...
WILL NOT MAKE ANY SIGNIFICNAT CHANGES ATTM.

.LMK...NONE.

SCHOLZ
Hazardous weather outlook, May 14, 8:55 PM CDT, 6 hours 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
955 PM EDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

A WARM FRONT MOVED THROUGH THE OUTLOOK AREA DURING THE EVENING,
LEAVING BEHIND A MORE HUMID AND UNSTABLE AIRMASS. THIS ALONG WITH AN
APPROACHING UPPER LEVEL DISTURBANCE, WILL BE ENOUGH TO TRIGGER SOME
SCATTERED THUNDERSTORMS THROUGH THE OVERNIGHT HOURS. THE HIGHEST
CHANCES FOR STORMS EXIST NORTHWEST OF A BOWLING GREEN TO LEXINGTON
LINE. DUE TO RELATIVELY COLD TEMPERATURES ALOFT, LARGE HAIL IS
POSSIBLE OUT OF THESE STORMS, ALONG WITH HIGH WIND GUSTS SHOULD
THESE STORMS ORGANIZE INTO LINES. REMEMBER THAT DEADLY LIGHTNING IS
ALWAYS A THREAT ANYTIME THUNDERSTORMS ARE NEARBY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WITH SURFACE LOW PRESSURE IN THE VICINITY, SCATTERED THUNDERSTORMS
WILL AGAIN DOT THE AREA THURSDAY, WITH THE POTENTIAL FOR LARGE HAIL
AND HIGH WINDS ACROSS THE OUTLOOK AREA, WHERE THE STORM PREDICTION
CENTER HAS FORECAST A SLIGHT RISK OF SEVERE STORMS.

UNSETTLED WEATHER WILL RETURN OVER THE WEEKEND, AS ANOTHER LOW
PRESSURE SYSTEM HEADS OUR WAY. AS A RESULT, SEVERAL ROUNDS OF
THUNDERSTORMS WILL BE POSSIBLE THEN. HOWEVER, IT IS TOO SOON TO
CONFIDENTLY PREDICT SEVERE THUNDERSTORM POTENTIAL OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS, AND LAW ENFORCEMENT OFFICIALS, ARE REQUESTED TO
REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:46 AM CDTSevere Thunderstorm WarningLMKHancock29 min
May 15, 4:45 AM CDTSevere Thunderstorm WarningLMKGrayson, Hardin30 min
May 15, 5:32 AM CDTSevere Thunderstorm WarningLMKLarue28 min
May 15, 5:44 AM CDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor31 min
May 15, 6:16 AM CDTSevere Thunderstorm WarningLMKTaylor29 min
May 15, 7:09 AM CDTSevere Thunderstorm WarningLMKCasey, Lincoln36 min
May 15, 10:41 AM CDTSevere Thunderstorm WarningLMKMeade49 min
May 15, 11:00 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock45 min
May 15, 11:30 AM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade45 min
May 15, 11:48 AM CDTSevere Thunderstorm WarningLMKBreckinridge27 min
May 15, 12:16 PM CDTSevere Thunderstorm WarningLMKBullitt, Nelson44 min
May 15, 12:28 PM CDTSevere Thunderstorm WarningLMKSpencer47 min
May 15, 12:57 PM CDTSevere Thunderstorm WarningLMKAnderson33 min
May 15, 1:12 PM CDTSevere Thunderstorm WarningLMKFayette48 min
May 15, 1:14 PM CDTSevere Thunderstorm WarningLMKEdmonson31 min
May 15, 1:27 PM CDTSevere Thunderstorm WarningLMKBarren48 min
May 15, 1:46 PM CDTSevere Thunderstorm WarningLMKAdair34 min
May 15, 2:08 PM CDTSevere Thunderstorm WarningLMKRussell37 min
May 15, 2:13 PM CDTSevere Thunderstorm WarningLMKMetcalfe32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.